Heavy Snow, Northwest Highlands
- When
- December 22, 5:00 AM MST to December 23, 4:00 AM MST
- Where
- Northwest Highlands forecast zone
- Reported by
- Trained Spotter
Between 3 and 5 inches fell near and southwest of Cuba.
A strong upper level low pressure system that slowly moved south over Arizona and then over southern New Mexico brought copious amounts of snow to the state. Some of the areas that were hit the hardest included the same areas that were blanketed by snow from the previous storm.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A strong upper level low pressure system that slowly moved south over Arizona and then over southern New Mexico brought copious amounts of snow to the state. Some of the areas that were hit the hardest included the same areas that were blanketed by snow from the previous storm. However, this time, it was the southeast portion of the state, rather than the northeast portion of the state, that was hit hard. Another cold front moved down the plains and through the gaps of the central mountain chain on the 22nd, and snow quickly developed across the western two-thirds of the state. One to two feet of snow was common across the east slopes of the Sandia and Manzano Mountains as well as the west central and southwest mountains. As the low slowly moved east across southern portions of the state, snow was heaviest from the south central mountains eastward to the Texas state line. These areas saw between 6 and 12 inches of snow at lower elevations, while well over a foot of fresh snow was reported across the high terrain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Dec 22, 3:41 AM MST, 1 hour 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 341 AM MST THU DEC 22 2011 .DISCUSSION... TIME IS SHORT AS MANY ADJUSTMENTS HAD TO BE MADE WITH MODEL RUNS CONTINUING TO SHIFT UPPER LOW FARTHER W TO A DEGREE WITH EACH NEW RUN. PREV DY CREW HAD A MORE EASTERLY TRACK WITH THE SOUTHBOUND LOW AS DEPICTED BY THE MODELS 12 TO 18 HOURS AGO. EVE SHIFT SHIFTED HIGHER POPS AND ESPECIALLY QPF FARTHER TO W AS 00Z RUNS INDICATED THAT WESTWARD SHIFT AS WELL. THEN ON THIS SHIFT A FURTHER SHIFT TO WEST WAS WARRANTED BASED ON QUICK LOOK AT 06 RUN...PRIMARILY NAM...BUT AS THIS IS WRITTEN GFS ALSO SHOWS SLIGHT SHIFT TO WEST AS WELL. SO NOW LOOKING AT MOST OF THE GREATER QPF/SNOW AMOUNTS NEAR AND A LITTLE E OF THE DIVIDE...WHILE RAISING POPS AND AMOUNTS SOME ALSO TO W OF DIVIDE AND DECREASING POPS AND AMOUNTS SOME RIO GRANDE VALLEY ON E WITH EMPHASIS ON THE LOWERING TO E OF CENTRAL MTN CHAIN. ALSO DROPPED POPS SOME MOST OF SE HALF OF FCST AREA FOR THE 12Z TO 18Z PERIOD AND TO A LESSER DEGREE FOR SE THIRD FOR 18Z TO 00Z PERIOD. WINDS TO REALLY HOWL INTO RIO GRANDE VALLEY LATE AFTN INTO TONIGHT AT UPPER END OF WIND ADVISORY LEVEL OR PERHAPS EVEN TO HIGH WIND WARNING LEVELS. LOOKING LIKE SOME POTENTIAL FOR ANOTHER OVERTOPPING WIND EVENT...OVERTOPPING THE SANDIAS AND MANZANOS. DID INCREASE WINDS SOME FOR THE CENTRAL VALLEYS AND DAY CREW WILL WANT TO LOOK AT WHETHER EVEN STRONGER OVERTOPPING SIGNAL SHOWS UP IN NEW MODELS. NONETHELESS A WINTER STORM WARNING WAS MAINTAINED THERE PARTLY FOR THAT POTENTIAL OF VERY STRONG WINDS. THIS MAY INCREASE SHADOWING EFFECT EVEN MORE. AS FOR HAZARDS MADE A FEW CHANGES AND A FEW MORE WERE CONSIDERED. MAIN 2 CHANGES WERE TO UPGRADE THE GLENWOOD ZONE...509...TO A WINTER STORM WARNING AND THEN ALSO TO POSTPONE START OF WINTER STORM WATCH TO 00Z THIS EVE FOR THE PLAINS ZONES TO THE S OF INTERSTATE 40...THAT IS ZONES 535 THROUGH 538. WITH STORM WINDING UP OVER THE SOUTHEAST FRIDAY NIGHT...MAINLY EAST OF INTERSTATE 25 AND SOUTH OF INTERSTATE 40...AN ADDITIONAL PLUG OF SNOW WILL OVERSPREAD THE EASTERN PLAINS HEADING INTO SATURDAY MORNING. SNOWFALL SHOULD TAPER OFF AND END BY SATURDAY NOON. SATURDAY TEMPERATURES WILL REMAIN WELL BELOW NORMAL...10 TO 15 DEGREES BELOW LATE DECEMBER NORMALS WILL BE COMMON. HEADING INTO CHRISTMAS...STORM CENTER WILL LINGER OVER EXTREME SOUTHEAST CORNER OF THE STATE AS RIDGE BUILDS EASTWARD FROM THE CALIFORNIA COAST ACROSS THE CENTRAL ROCKIES TO THE CENTRAL PLAINS. NORTH WINDS WILL RULE IN OVERALL DRY CONDITIONS LEADING INTO A WARMING TREND BEGINNING ON CHRISTMAS DAY. NORTHWEST FLOW BUILDING INTO THE STATE BEGINNING MONDAY...AND THIS BROAD DRY TREND WILL PERSIST UNTIL AT LEAST MIDWEEK IN A CONTINUED WARM UP THAT WILL BRING TEMPERATURES WITHIN A FEW DEGREES OF LATE DECEMBER NORMALS. 43/SHY && .AVIATION... WINTER STORM EXTENDING FROM UTAH TO THE CENTRAL ROCKIES MOVING SOUTHWARD ACROSS NEW MEXICO OVER THE NEXT 36 HOURS. CIGS AND VIZ FALLING TO MVFR AND IFR AS COLD FRONT SWEEPS TO THE WEST DURING THE DAY TODAY...WITH GUSTS TO 45 KTS THROUGH CENTRAL MT CHAIN GAPS AND ACROSS THE RIO GRANDE VALLEY AFTER 02Z THIS EVENING WITH CONDITIONS CONTG THROUGH 12Z FRIDAY MORNING. SNOW GETTING STARTED THIS MORNING OVER THE NORTHEAST...AND OVER THE CONTINENTAL DIVIDE TO THE WEST WILL EXPAND RAPIDLY IN COVERAGE OVER THE CENTRAL AND WESTERN PORTIONS OF NM AFTER 00Z THIS EVENING. WITH VIZ AND CIGS FALLING TO IFR AND LIFR FOR AN EXTENDED PERIOD...SIGNIFICANT SNOW ACCUMULATIONS POSSIBLE OVER THE WESTERN HALF OF THE STATE THROUGH 12Z FRIDAY MORNING. NEXT AVIATION DISCUSSION SCHEDULED FOR 22Z. SHY && .FIRE WEATHER... CRITICAL FIRE WEATHER...NOT EXPECTED THROUGH TUESDAY OF NEXT WEEK. MODELS...IN REASONABLE AGREEMENT THROUGH MIDWEEK NEXT WEEK. CLOSED LOW OVER SALT LAKE ANCHORING TROUGH ACROSS THE CENTRAL ROCKIES TO THE SIERRA NEVADA WILL SET UP OVER ARIZONA LATE TONIGHT TO BRING NEXT WINTER STORM SOUTHWARD OVER NEW MEXICO AS COLD AIR PENETRATES WESTWARD OUT OF THE CENTRAL PLAINS. STORM CENTER WILL DRIFT EAST ACROSS THE SOUTHERN TIER OF NEW MEXICO THROUGH FRIDAY NIGHT AS UPSTREAM RIDGE PENETRATES FROM EASTERN PACIFIC ACROSS THE INTERMOUNTAIN REGION AND CENTRAL ROCKIES. RIDGE AXIS WILL REMAIN POSITIVELY TILTED AND ASSUME HIGH OVER LOW REX BLOCK ORIENTATION WITH COMPANION TROUGH FROM EAST TEXAS SOUTH AND WEST INTO THE GULF OF CALIFORNIA. BLOCKING PATTERN WILL UNFOLD ON MONDAY...LEAVING NEW MEXICO IN BROAD NORTHWEST FLOW THROUGH MIDWEEK NEXT WEEK. SYSTEMS PROPAGATING THROUGH THE FLOW WILL MOVE FAST AND CLIP NORTHERN NEW MEXICO EN ROUTE TO THE GULF COAST. FOR TODAY...STORM CENTER MOVING TO NORTHEAST ARIZONA BY NOON TODAY...AND INTO CENTRAL ARIZONA TONIGHT. 1018 MB SURFACE LOW OVER NORTHERN CHIHUAHUA WILL WORK AGAINST 1040 MB SURFACE HIGH OVER EASTERN COLORADO SUPPORTING VERY TIGHT SURFACE PRESSURE GRADIENT SUPPORTING VERY WINDY EASTERLY FLOW THROUGH TONIGHT. SNOW GETTING STARTED EARLY OVER THE NORTHEAST...AND OVER THE CONTINENTAL DIVIDE TO THE WEST WITH RAPID EXPANSION TONIGHT. SNOW FOCUS WILL SPREAD WIDELY OVER THE CENTRAL AND WESTERN SECTIONS OF THE STATE TONIGHT WITH HEAVIEST ACCUMULATIONS ON EAST SLOPES OF THE CONTINENTAL DIVIDE...AND THE JEMEZ MOUNTAINS. HUMIDITIES RUNNING IN THE 50S AND 60S PCT DURING THE DAY TODAY WITH EXCELLENT RECOVERIES OVERNIGHT AND GENERALLY GOOD VENTILATION CONDITIONS WITH TEMPERATURES REMAINING 15 TO 20 DEGREES BELOW LATE DECEMBER NORMALS. FOR FRIDAY...STORM CENTER SHIFTING FROM CENTRAL ARIZONA TO THE BOOT HEEL BY FRIDAY NOON...AND THEN TO SOUTHEAST CORNER OF NEW MEXICO BY LATE FRIDAY NIGHT. COLD AIR PLUNGED WELL SOUTH AND WEST OF THE STATE WITH SNOW TAPERING OFF OVER THE SOUTHERN HALF DURING THE DAY AS STORM CENTER DRIFTS OUT OF THE PICTURE. CONTINUED COLD PLUNGE...WITH DAYTIME MAXIMUM TEMPERATURES MOVING TO 20 TO 30 DEGREES BELOW NORMAL WITH SOME NEAR RECORD COLD POSSIBLE OVER THE EAST. HUMIDITIES REMAINING IN THE 50S AND 60S PCT DURING THE DAY WITH GOOD TO EXCELLENT RECOVERIES OVERNIGHT. DECREASED TRANSPORT WINDS AND STRONGLY REDUCED MIXING HEIGHTS WILL SUPPORT BROAD DETERIORATION OF VENTILATION CONDITIONS OVER THE NORTH AND NORTHEAST...WITH SOMEWHAT BETTER CONDITIONS OVER THE CENTRAL AND SOUTH. FOR SATURDAY...LAST OF THE LINGERING SHOWERS OVER THE SOUTHEAST QUADRANT OF THE STATE WITH RIDGE BUILDING EASTWARD FROM CENTRAL CALIFORNIA COAST ACROSS THE CENTRAL ROCKIES AND INTO THE CENTRAL PLAINS...AND STORM CENTER EXITING EASTWARD INTO THE TEXAS PANHANDLE. LOW LEVEL FLOW MOSTLY FROM THE DRY NORTH WITH SATURDAY MINIMUM HUMIDITIES BROADLY IN THE 50S PCT WITH GENERALLY GOOD RECOVERIES OVERNIGHT. TEMPERATURES REMAINING 15 TO 20 DEGREES BELOW NORMAL...WITH OVERALL POOR VENTILATION CONDITIONS BUILDING IN WITH VERY STABLE AIR MASS. OUTLOOK...CHRISTMAS DAY THROUGH TUESDAY...DRY PATTERN SETTING UP AS FLOW BECOMES INCREASINGLY UNIFORM AND INCREASINGLY NORTHWESTERLY ACROSS NEW MEXICO. MINIMUM HUMIDITIES FALLING BACK INTO THE 30S AND 40S PCT EACH AFTERNOON WITH GOOD HUMIDITY RECOVERIES OVERNIGHT AND BROADLY POOR VENTILATION CONDITIONS ALL THREE DAYS. GRADUAL WARMING TREND WILL BRING TEMPERATURES FROM 5 TO 15 DEGREES BELOW NORMAL TO WITHIN A HANDFUL DEGREES OF NORMAL BY TUESDAY. SHY && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 33 12 34 9 / 50 50 5 0 DULCE........................... 30 -1 30 -6 / 80 60 10 0 CUBA............................ 33 8 31 3 / 80 90 30 0 GALLUP.......................... 32 10 31 2 / 80 90 20 0 EL MORRO........................ 30 7 25 -1 / 80 90 40 5 GRANTS.......................... 32 11 26 1 / 80 90 40 5 QUEMADO......................... 36 9 28 5 / 80 90 30 5 GLENWOOD........................ 46 21 37 15 / 40 90 40 0 CHAMA........................... 26 -7 27 -10 / 80 70 20 0 LOS ALAMOS...................... 29 12 27 8 / 70 80 40 5 PECOS........................... 27 8 25 5 / 70 80 50 10 CERRO/QUESTA.................... 22 -3 21 -7 / 80 50 20 5 RED RIVER....................... 20 -7 23 -9 / 80 70 20 5 ANGEL FIRE...................... 22 -7 24 -7 / 80 70 30 5 TAOS............................ 29 2 27 -4 / 70 50 20 5 MORA............................ 25 3 24 5 / 80 80 40 10 ESPANOLA........................ 34 14 32 8 / 70 70 30 5 SANTA FE........................ 29 10 26 5 / 70 50 40 10 SANTA FE AIRPORT................ 32 13 29 9 / 70 60 40 10 ALBUQUERQUE FOOTHILLS........... 36 17 30 13 / 30 30 50 10 ALBUQUERQUE HEIGHTS............. 37 21 31 15 / 30 30 50 10 ALBUQUERQUE VALLEY.............. 39 16 33 9 / 30 50 50 10 ALBUQUERQUE WEST MESA........... 37 18 31 11 / 50 80 40 5 LOS LUNAS....................... 40 21 33 10 / 20 50 40 10 RIO RANCHO...................... 37 21 32 14 / 50 60 40 5 SOCORRO......................... 42 22 31 12 / 50 80 70 10 SANDIA PARK/CEDAR CREST......... 34 15 30 10 / 60 80 50 10 TIJERAS......................... 36 17 31 11 / 60 70 50 10 MORIARTY/ESTANCIA............... 33 13 25 5 / 60 80 50 10 CLINES CORNERS.................. 27 10 21 7 / 60 80 50 20 GRAN QUIVIRA.................... 34 15 23 11 / 40 90 60 20 CARRIZOZO....................... 40 20 29 19 / 30 80 60 30 RUIDOSO......................... 36 15 24 17 / 30 70 80 40 CAPULIN......................... 22 1 26 5 / 80 60 10 5 RATON........................... 29 4 32 4 / 80 60 10 0 SPRINGER........................ 28 9 28 8 / 80 60 20 5 LAS VEGAS....................... 25 6 26 7 / 70 70 40 10 CLAYTON......................... 26 10 29 15 / 50 40 20 5 ROY............................. 24 10 26 14 / 60 50 30 10 CONCHAS......................... 33 15 30 15 / 50 50 30 20 SANTA ROSA...................... 33 15 27 15 / 50 50 40 20 TUCUMCARI....................... 32 16 29 17 / 50 40 30 30 CLOVIS.......................... 35 16 27 18 / 30 40 30 30 PORTALES........................ 38 18 29 19 / 20 30 40 30 FORT SUMNER..................... 38 19 29 19 / 30 40 30 30 ROSWELL......................... 45 25 31 18 / 10 50 60 20 PICACHO......................... 41 20 27 12 / 20 60 60 30 ELK............................. 41 18 26 12 / 20 70 90 40 && .ABQ WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING UNTIL 11 PM MST FRIDAY FOR THE FOLLOWING ZONES...NMZ502-504>515-519>526-528-529-539-540. WINTER STORM WATCH FROM THIS AFTERNOON THROUGH FRIDAY EVENING FOR THE FOLLOWING ZONES...NMZ535>538. WINTER WEATHER ADVISORY UNTIL 11 PM MST FRIDAY FOR THE FOLLOWING ZONES...NMZ501-503-516>518-527-530>534. && 43/SHY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 632 AM MST WED DEC 21 2011 NMZ501>540-221300- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 632 AM MST WED DEC 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT AREAS OF DENSE FREEZING FOG WILL CONTINUE THIS MORNING ACROSS CENTRAL AND WESTERN NEW MEXICO. AS A RESULT...SLICK SPOTS WILL INCREASE ON ROADWAYS...MAKING MORNING COMMUTES HAZARDOUS. THE FOG WILL LIFT AND BECOME PATCHIER BY MID MORNING. A WINTER STORM WILL APPROACH THE FOUR CORNERS FROM THE NORTHWEST TONIGHT. ACCUMULATING SNOW WILL BEGIN BEFORE SUNRISE IN PARTS OF THE NORTHERN MOUNTAINS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ACCUMULATING SNOW WILL SPREAD TO THE REMAINDER OF NORTHERN AND CENTRAL NEW MEXICO THURSDAY AND THURSDAY NIGHT AS THE UPPER LEVEL LOW PRESSURE SYSEM DROPS SOUTHWARD THROUGH EASTERN ARIZONA. THE STORM WILL DRIVE A COLD FRONT SOUTHWARD THROUGH NEW MEXICO TONIGHT AND THURSDAY. THIS FRONT WILL DELIVER BRISK NORTHEAST WINDS TO THE PLAINS AND A POTENTIALLY STRONG EAST WIND BELOW CANYONS OPENING INTO THE RIO GRANDE VALLEY THURSDAY NIGHT. ACCUMULATING SNOW WILL BEGIN TO DIMINISH FROM THE NORTHWEST ON FRIDAY...AS THE CENTER OF THE UPPER LEVEL LOW TRACKS SOUTHEASTWARD OVER SOUTHERN NEW MEXICO. STORM TOTAL SNOW AMOUNTS MAY REACH AROUND A FOOT IN THE NORTHERN AND CENTRAL MOUNTAINS...WITH SEVERAL INCHES ACROSS EASTERN NEW MEXICO AND ESPECIALLY ALONG THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN. A FEW TO SEVERAL INCHES WILL BE POSSIBLE IN THE CENTRAL AND WESTERN VALLEYS MAINLY EAST OF THE CONTINENTAL DIVIDE. HIGH TEMPERATURES WILL VARY FROM AROUND 15 TO ALMOST 30 DEGREES BELOW NORMAL ON FRIDAY...WITH READINGS STRUGGLING TO REACH THE 20S ACROSS NORTHEAST AND EAST CENTRAL PARTS OF THE STATE. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 44
21 heavy snow, 1 high wind, 1 winter weather. Local standard time, as filed.
Between 3 and 5 inches fell near and southwest of Cuba.
Snow fell fast across the east slopes of the west central mountains. 12 to 18 inches of snow was reported in these areas.
Snow fell fast across the west central highlands, including around Grants. Between 10 and 12 inches of fresh snow fell at Grants, which was just under what this area had received in the previous storm just a few days earlier. Up to two feet of snow was reported from Laguna Pueblo southward toward Alamo, while 14 inches of snow was reported in Cubero.
The east slopes of the southwest mountains were blanketed with 8 to 24 inches of new snow.
The east slopes of the Jemez Mountains picked up more than a foot of new snow in some areas, including at Pajarito Ski Area, which received approximately 16 inches. Near Los Alamos, 8 inches of snow was reported.
Around 18 inches of snow fell across the Sandia and Manzano Mountains. This amount was reported at the Sandia Ski Area, Sedillo, near Manzano and just east of Tijeras.
Between 2 and 4 inches of snow fell across the area, though the heaviest amounts were near Cochiti Lake.
The Wesner Springs SNOTEL picked up another 8 inches of snow.
Approximately 5 inches of snow fell near Corona.
Between 12 and 16 inches of snow fell in and near Ruidoso, with over a foot and a half reported at Ski Apache.
Between 2 and 6 inches of snow fell across the northeast highlands.
Near Fence Lake, approximately 6 inches of snow fell.
Snowfall amounts were highly variable across the Estancia Valley. Around 4 inches of snow fell at Moriarty, but nearly 14 inches was reported at Estancia.
Around 5 inches of snow fell just southeast of Clines Corners, but nearly 8 inches of snow fell at Duran.
Six to 10 inches of snow fell across eastern Lincoln County.
Strong east winds prevented much of the city of Albuquerque from receiving appreciable snow. However, far western portions of the city, as well as portions of Rio Rancho, received 1 to 2 inches of snow. This small amount of snow wreaked havoc on roads in the area and numerous accidents were reported. The heaviest snow was reported around Belen and west of Double Eagle Airport, where approximately 4 inches of snow fell.
Areas along and west of the Rio Grande were the hardest hit. Between 9 and 12 inches of new snow was reported around Socorro, while 5 inches was reported near San Acacia.
Around 7 inches of snow fell northeast of Dunken, while about 16 inches of snow fell near Elk.
Southern portions of De Baca County received between 5 and 8 inches of snow, while northern portions of the county received between 3 and 4.
Between 9 and 12 inches of snow blanketed the Chaves County plains, including at Roswell, Hagerman and Elkins.
East canyon winds blew through the gaps of the Sandia and Manzano Mountains with gusts near 70 mph around the Albuquerque Foothills and 75 mph at the mouth of Embudo Canyon. Because of the strong winds, these areas did not receive much snow.
Snow amounts varied from 2 to 4 inches across northern portions of the county, including at Portales, to 10 to 12 inches of snow across the southern portions of the county, including at Milnesand and Elida.
A 4-year old girl died after her family's SUV lost traction on an icy Highway 209 north of Clovis and overturned. The girl's mother and sister suffered minor injuries.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Winter Weather, Curry County | 2011-12-25 | 4 | Female | Vehicle/Towed Trailer | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, December 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 352606, 352608, 352609, 352610, 352611, 352616, 352613, 352612, 352620, 352621, 352622, 352607, 352618, 352619, 352627, 352614, 352615, 352629, 352624, 352625, 352640, 352623, 352912.